Iranian Journal of Pediatrics
Tehran University of Medical Sciences Press
Vol. 19, No. 1, 2009, pp. 69-74
Bioline Code: pe09011
Full paper language: English
Document type: Case Report
Document available free of charge
Iranian Journal of Pediatrics, Vol. 19, No. 1, 2009, pp. 69-74
© © 2009 by Center of Excellence for Pediatrics, Childrens Medical Center, Tehran University of Medical Sciences,All rights reserved.
Status Epilepticus as a Presenting Sign of Reversible Posterior Leukoencephalopathy Syndrome in a Liver Transplant Recipient|
Taghdiri, Mohammad-Mehdi; Amanati, Ali & Musavi, Seyed-Mohammadali
Reversible posterior leukoencephalopathy syndrome (RPLE) is an increasingly recognized disorder, most commonly associated with immunosuppressive and cytotoxic agent, malignant hypertension and toxemia of pregnancy. Neurological symptoms are headache, mental and visual disturbance, and seizures. Brain MRI findings are symmetrical bilateral hyper intense areas of occipital and parietal lobes in T2-weighted magnetic resonance (MR) images. This finding is reversible with prompt successful treatment which may take days to weeks for full reversal.
We observed a case of status epilepticus which occurred 32 days after liver transplantation in a patient on regimen consisting of Tacrolimus (FK 506). He had no history of neurologic disease or metabolic abnormalities. Typical findings of RPLE were present on brain MRI. The recurrence of seizures terminated after a few hours with adding Na-valproate to Phenytoin, Phenobarbital and Midazolam. The radiological finding of brain MRI gradually diminished after several weeks.
A physician should be alert of seizures during early post transplant period of liver transplantation. He should bear in mind the diagnosis of RPLE and consider discontinuation of immunosuppressive drugs.
Reversible posterior leukoencephalopathy, Status epilepticus, Immunosuppressive, Liver transplantation, Tacrolimus
Alternative site location: http://diglib.tums.ac.ir/pub/